Kansas, 2009

Damaging Wind in Kansas, July 11, 2009

July 11, 2009 · NWS GLD · 1 event in 1 county or zone

Thunderstorms moved from eastern Colorado into western Kansas during the evening, resulting in one report of a severe thunderstorm wind gust.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GLD wrote it up.

Thunderstorms moved from eastern Colorado into western Kansas during the evening, resulting in one report of a severe thunderstorm wind gust.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Goodland, KS wrote its last area forecast discussion before the first event at Jul 11, 4:06 PM MST, 4 hours 54 minutes earlier.

Area forecast discussion, Jul 11, 4:06 PM MST, 4 hours 54 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GOODLAND KS
506 PM MDT SAT JUL 11 2009

.SYNOPSIS...
142 PM MDT SAT JUL 11 2009

ANALYSIS OF WATER VAPOR IMAGERY/UPPER AIR DATA INDICATED BROAD
FLAT MID/UPPER RIDGE ANCHORED OVER THE SOUTHERN PLAINS WITH A DEEP
MID/UPPER LOW OFF THE COAST OF THE PACIFIC NORTHWEST. SERIES OF
SHORTWAVE TROUGHS ARE EMBEDDED IN THE MEAN FLOW. AT THE
SURFACE...DEEP MOIST UPSLOPE PATTERN WELL ESTABLISHED BRINGING
MUCH ABOVE NORMAL PWATS INTO THE REGION.

FOLTZ
&&

.DISCUSSION...
142 PM MDT SAT JUL 11 2009

PRIMARY FORECAST CONCERNS WILL BE CHANCES FOR PRECIP THROUGH THE
WEEKEND WITH THE POTENTIAL FOR HEAVY RAIN OVER AREAS WHICH HAVE
RECEIVED A LOT OF PRECIP RECENTLY.

SIMILAR SETUP TO YESTERDAY ACROSS THE CENTRAL HIGH PLAINS. PWAT
VALUES REMAIN ON THE ORDER OF 150 PERCENT OF NORMAL BASED ON 12Z
SOUNDINGS FROM DDC AND LBF. PORTIONS OF THE REGION SAW IN EXCESS
OF AN INCH AND A HALF OF RAINFALL LAST NIGHT. COULD SEE REPEAT
PERFORMANCE TONIGHT WITH MCS FORMING OVER THE FAVORED HIGHER
TERRAIN AREA OF EASTERN COLORADO WITH AN GRADUAL EASTWARD MOVEMENT
TOWARD THE WESTERN PORTION OF THE GLD CWA. 19Z MESOANALYSIS FROM
SPC INDICATES IN EXCESS OF 4000 J/KG SBCAPE OVER THE KS/CO STATE
LINE WITH LITTLE CIN. EFFECTIVE SHEAR APPROACHING 40 KTS SHOULD
ALLOW STORMS TO BECOME WELL ORGANIZED FOR AT LEAST A BRIEF PERIOD
OF TIME.

SHOULD SEE BRIEF RESPITE FROM PRECIP DURING THE LATE NIGHT HOURS
THROUGH SUNDAY MORNING BEFORE ANOTHER SHORTWAVE TROUGH MOVES IN BY
SUNDAY AFTERNOON BRINGING YET ANOTHER SHOT AT CONVECTION TO THE
REGION. HEAVY RAIN APPEARS TO BE THE BIGGEST CONCERN WITH THIS
SYSTEM AS PWAT VALUES CONTINUE TO RUN ANOMALOUSLY HIGH FOR THIS
TIME OF YEAR.

MID/UPPER RIDGE INTENSIFIES OVER THE CENTRAL HIGH PLAINS ON MONDAY
WITH H85 TEMPS INCREASING TO NEAR 35C OVER THE WEST. MAX TEMPS
SHOULD REACH THE UPPER 90S TO NEAR 100 ACROSS THE CWA WITH A
GENERALLY CLEAR SKY.

GUIDANCE STILL INDICATING A BACKDOOR FRONT SLIDING INTO THE REGION
TUESDAY NIGHT INTO WEDNESDAY AS A SHORTWAVE TROUGH SLIDES BY T0 THE
NORTHEAST. MOIST POST-FRONTAL UPSLOPE WILL KICK IN AGAIN BY
WEDNESDAY EVENING. WITH LARGE SCALE FORCING FOR ASCENT OVER THE
REGION...HAVE BUMPED POPS INTO THE CHANCE CATEGORY FOR THE
WEDNESDAY NIGHT PERIOD. ISOLATED CONVECTION REMAINS POSSIBLE
THROUGH THURSDAY BEFORE THE MID/UPPER RIDGE ONCE AGAIN BUILDS
NORTHWARD INTO THE GREAT BASIN/INTERMOUNTAIN WEST REGION. EC
DEPICTS WEAK SHORTWAVE TROUGH MOVING INTO THE REGION FRIDAY
AFTERNOON ON NORTHWEST FLOW ALOFT BUT LITTLE AGREEMENT FROM THE OP
GFS/GEFS SO OPTED TO KEEP POPS SILENT DURING THIS TIME FRAME.

FOLTZ
&&

.AVIATION...
FOR THE 00Z TAFS...IFR CONDITIONS WILL CONTINUE AT KMCK THROUGH
MOST OF THE NIGHT UNTIL AROUND 09Z WHEN THUNDERSTORMS FINALLY
REACH THE SITE FROM THE WEST. EXPECT A REPEAT OF STRATUS AND LIGHT
FOG THERE AS WELL. THUNDERSTORMS MAY BRING CONDITIONS DOWN TO
MVFR/POSSIBLE IFR. FOR KGLD...BEST WINDOW FOR STORMS...ALTHOUGH
SOMEWHAT UNCERTAIN...WILL EXIST THIS EVENING. SOME LARGE HAIL MAY
BE POSSIBLE WITH A FEW OF THE STORMS NEAR KGLD. OTHERWISE MORE
STRATUS AND LIGHT FOG AFTER MIDNIGHT WITH CONDITIONS IMPROVING BY
MID MORNING. ANOTHER CHANCE OF THUNDERSTORMS SUN AFTERNOON FOR
KGLD.

FS
&&

.GLD WATCHES/WARNINGS/ADVISORIES...
KS...NONE.
NE...NONE.
CO...NONE.
&&
Hazardous weather outlook, Jul 11, 9:33 AM MST, 11 hours 27 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GOODLAND KS
1033 AM MDT SAT JUL 11 2009

COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-121200-
YUMA-KIT CARSON-CHEYENNE CO-CHEYENNE KS-RAWLINS-DECATUR-NORTON-
SHERMAN-THOMAS-SHERIDAN-GRAHAM-WALLACE-LOGAN-GOVE-GREELEY-WICHITA-
DUNDY-HITCHCOCK-RED WILLOW-
1033 AM MDT SAT JUL 11 2009 /1133 AM CDT SAT JUL 11 2009/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EXTREME SOUTHWEST
NEBRASKA...NORTHWEST KANSAS AND EAST CENTRAL COLORADO.

.DAY ONE...THIS AFTERNOON AND TONIGHT

THUNDERSTORMS ARE EXPECTED TO REDEVELOP THIS AFTERNOON ACROSS
PORTIONS OF EASTERN COLORADO...THEN MOVE EAST INTO WESTERN KANSAS
AND SOUTHWEST NEBRASKA. SOME OF THE STORMS MAY BECOME SEVERE
THROUGH THE EARLY EVENING PRODUCING HAIL...STRONG WINDS AND
LOCALLY HEAVY RAINFALL AMOUNTS.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

THUNDERSTORMS ARE ONCE AGAIN ANTICIPATED TO DEVELOP SUNDAY
AFTERNOON AND EVENING. THE STRONGEST STORMS...SOME POSSIBLY
SEVERE...ARE CURRENTLY EXPECTED TO DEVELOP NORTH OF INTERSTATE
70. MORE STORMS SHOULD FORM TUESDAY EVENING AND WEDNESDAY EVENING.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED LATE THIS AFTERNOON AND EVENING.

In the hours before

Special weather statement, Jul 11, 6:04 PM MST, 2 hours 56 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GOODLAND KS
704 PM MDT SAT JUL 11 2009

COZ091-092-120130-
CHEYENNE COUNTY-KIT CARSON COUNTY-
704 PM MDT SAT JUL 11 2009

...THE NATIONAL WEATHER SERVICE IN GOODLAND HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY FOR CHEYENNE COUNTY AND KIT CARSON COUNTY IN EAST
CENTRAL COLORADO...

AT 701 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
THUNDERSTORMS EXTENDING FROM 10 MILES NORTH OF FLAGLER TO 10 MILES
WEST OF WILD HORSE. STORMS WERE MOVING EAST AT 25 MPH.

PENNY TO NICKEL SIZE HAIL...AND WINDS TO 50 MPH ARE EXPECTED WITH
THESE STORMS.

BE PREPARED TO TAKE SHELTER IN THE EVENT THESE STORMS INTENSIFY AND
BECOME SEVERE.

MENTZER
Local storm report, Jul 11, 7:09 PM MST, 1 hour 51 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
809 PM MDT SAT JUL 11 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0805 PM     HEAVY RAIN       VONA                    39.30N 102.74W
07/11/2009  M0.83 INCH       KIT CARSON         CO   TRAINED SPOTTER

            0.83 INCHES OF RAIN IN 30 MINUTES.

&&

HENDERSON
Local storm report, Jul 11, 7:26 PM MST, 1 hour 34 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
826 PM MDT SAT JUL 11 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0815 PM     TSTM WND GST     7 N WILD HORSE          38.92N 103.00W
07/11/2009  E60.00 MPH       CHEYENNE           CO   LAW ENFORCEMENT

0815 PM     HAIL             7 N WILD HORSE          38.92N 103.00W
07/11/2009  E1.75 INCH       CHEYENNE           CO   LAW ENFORCEMENT

&&

HENDERSON
Local storm report, Jul 11, 8:27 PM MST, 33 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
927 PM MDT SAT JUL 11 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0910 PM     TSTM WND GST     CHEYENNE WELLS          38.82N 102.35W
07/11/2009  M83 MPH          CHEYENNE           CO   MESONET

&&

HENDERSON

The radar

The Goodland radar (KGLD), 53 km away, was scanning. The volume nearest the first event began at 04:01 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Wallace

When
July 11, 9:00 PM MST
Where
Wallace County, 1.28 mi WNW of Sharon Spgs
Measured
52 kt (60 mph) estimated gust
Reported by
Law Enforcement
Coordinates
38.890, -101.750

The spotter estimated wind gusts to be 60 mph.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kansas in 2009Every state in 2009This day in weather historyWarnings in Kansas, July 2009

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 179385.